Alert archive / Hawaii / Wind Advisories in 2023

Wind Advisory 13, NWS Honolulu, HI

May 5, 2023Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at May 5, 2023, 3:11 AM HST for Hawaii County, Kalawao County, Hawaii. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 5, 2023, 3:11 AM HST (13:11 UTC)
Expired
May 5, 2023, 2:45 PM HST
In force
12 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 13:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2023-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 91 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2023-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
91 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-63 m²/s²
0-3 km storm-relative helicity
-110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

054 
WWHW70 PHFO 051311
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
311 AM HST Fri May 5 2023

HIZ015>018-026-027-042-043-045>047-050>052-054-060215-
/O.NEW.PHFO.WI.Y.0013.230505T1311Z-230506T0400Z/
Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Kohala-
Big Island Interior-Lanai Windward-Lanai Leeward-
Maui Central Valley North-Maui Central Valley South-
Windward Haleakala-South Haleakala-Big Island South-
Big Island Southeast-Big Island North-
311 AM HST Fri May 5 2023

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...East winds 25 to 30 mph with localized gusts to 45 mph 
  expected.

* WHERE...Portions of Lanai, Maui, Kahoolawe, and the Big Island.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Winds this strong can tear off shingles, knock down
  tree branches, blow away tents and awnings and make it difficult
  to steer, especially for drivers of high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make
sure tents and awnings are secure or take them down. 

&&

$$
1 follow-up statement
671 
WWHW70 PHFO 060045
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
245 PM HST Fri May 5 2023



HIZ015>018-026-027-042-043-045>047-050>052-054-060145-
/O.CAN.PHFO.WI.Y.0013.000000T0000Z-230506T0400Z/
Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Kohala-
Big Island Interior-Lanai Windward-Lanai Leeward-
Maui Central Valley North-Maui Central Valley South-
Windward Haleakala-South Haleakala-Big Island South-
Big Island Southeast-Big Island North-
245 PM HST Fri May 5 2023

...WIND ADVISORY IS CANCELLED...

The threat for strong winds has diminished.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at May 5, 3:10 AM HST, 1 minute earlier.

Area forecast discussion, May 5, 3:10 AM HST, 1 minute before
Area Forecast Discussion
National Weather Service Honolulu HI
310 AM HST Fri May 5 2023

.SYNOPSIS...
Breezy to locally windy easterly trades are here to stay,
potentially through early next week as high pressure remains
positioned to the north. The best chance for showers will favor
the typical windward and mauka locations overnight through the
early morning hours each day as pockets of moisture move through.
Trades will gradually ease around the midweek time frame as a cold
front passes to the north.

&&

.DISCUSSION...
Guidance remains in good agreement and depicts the gusty easterly
trades holding through early next week as strong high pressure
remains anchored to the north. The upper low and surface trough
that are supporting the thunderstorm activity a few hundred miles
west of Kauai this morning will continue to drift westward and
away from the area through the weekend. Mostly stable and dry
conditions will be the result, with the best chance for showers
favoring windward and mauka locations overnight through the
morning hours as pockets of moisture move through. Peak wind
speeds in the typically windier locations will hover around the
wind advisory threshold of 30 mph over the next couple of days.

For the extended period (Tuesday night-Friday), guidance remains
in decent agreement and depicts the ridge weakening as an upper
trough and its attendant cold front pass to the north. If this
materializes, the gradient will weaken and allow the trades to
relax beginning around Wednesday, then enough for a land and sea
breeze regime to become established by Thursday. Although
confidence in the details remain low this far out in time, the
tail end of the aforementioned front passing to the north is
projected to hangup north of the state through this time. This
pattern transition would result in mostly dry conditions
prevailing, except for afternoon showers that manage to develop
over leeward areas or where sea breezes form.

&&

.AVIATION...
High pressure to the north will maintain locally strong trade
winds into the weekend. Clouds and showers will be focused over
the windward slopes with this pattern, leading to some brief
MVFR conditions. Otherwise, VFR conditions are expected to
prevail.

The locally strong trades continue to produce mechanical
turbulence to the lee of the mountains of all islands. As a
result AIRMET Tango remains in place, and is expected to continue
through the weekend.

&&

.MARINE...
High pressure north of the state will keep strong to near Gale
force trade winds blowing through at least Saturday. A Small
Craft Advisory (SCA) is now in effect for all coastal waters
through 6 PM Saturday. This SCA will likely need to be extended
for a large chunk of the marine area through the weekend and
potentially through early next week. A front approaching from the
northwest may ease the trade winds around the middle of next week.

The current long-period south swell will gradually decline over
the next few days, however a small reinforcement arriving today
will help keep south shore surf elevated into early next week.
Surf should drop below the summertime average along south facing
shores Tuesday through Thursday.

The current small northwest swell will continue to fade out
today, with minimal surf then expected through the middle of next
week. A new small medium period northwest swell could give north
shore surf a slight boost Thursday.

East shore surf should remain elevated and near seasonal levels
through early next week due to the strong trades over and upstream
of the islands. A small decline in east shore surf is possible
Wednesday and Thursday if the trades ease up as indicated by the
latest model guidance.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM HST this evening for Lanai Mauka-
Kahoolawe-Maui Windward West-Maui Leeward West-Kohala-Big Island
Interior-Lanai Windward-Lanai Leeward-Maui Central Valley North-
Maui Central Valley South-Windward Haleakala-South Haleakala-Big
Island South-Big Island Southeast-Big Island North.

Small Craft Advisory until 6 PM HST Saturday for all Hawaiian
waters-

&&

DISCUSSION...Gibbs
AVIATION...M Ballard
MARINE...Jelsema

Nearby

Wind Advisories in Hawaii, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.